Alert archive / Pennsylvania / Flash Flood Warnings in 2009

Flash Flood Warning 28, NWS Binghamton, NY

August 19, 2009Lackawanna County, Luzerne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 19, 2009, 1:35 PM EDT for Lackawanna County, Luzerne County, Pennsylvania. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2009, 1:35 PM EDT (17:35 UTC)
Expired
Aug 19, 2009, 2:38 PM EDT
In force
63 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Lackawanna County, PA, Luzerne County, PA

The radar

The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 2:00 PM EDTFLASH FLOODOld Forge, PAA FEW ROADS FLOODED IN OLD FORGE AND MOOSIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 191735
FFWBGM
PAC069-079-192030-
/O.NEW.KBGM.FF.W.0028.090819T1735Z-090819T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
135 PM EDT WED AUG 19 2009

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...
  SOUTHERN LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 430 PM EDT

* AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVOCA...
  DUNMORE...MOOSIC...MOSCOW...OLD FORGE AND SCRANTON.

A SERIES OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 3 PM. 
RAINFALL TOTALS OF OVER 2 INCHES WILL BE ENOUGH TO CAUSE RAPID 
FLOODING OF STREAMS AND CREEKS. URBANIZED AND POOR DRAINAGE AREAS 
WILL BE AT GREATEST RISK. 

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4137 7594 4141 7590 4142 7585 4148 7580
      4142 7546 4128 7550

$$



MSE
1 follow-up statement
000 
WGUS71 KBGM 191838
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
238 PM EDT WED AUG 19 2009

PAC069-079-191847-
/O.CAN.KBGM.FF.W.0028.000000T0000Z-090819T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUZERNE PA-LACKAWANNA PA-
238 PM EDT WED AUG 19 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN LACKAWANNA
AND NORTHEASTERN LUZERNE COUNTIES...

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVOCA...
  DUNMORE...MOOSIC...MOSCOW...OLD FORGE AND SCRANTON.

HEAVY RAIN EARLIER THIS AFTERNOON RESULTED IN SOME ROAD CLOSURES IN 
OLD FORGE AND MOOSIC.  HOWEVER THE STORMS ASSOCIATED WITH THIS HEAVY 
RAIN HAVE WEAKENED AND MOVED OUT OF THE AREA.  THEREFORE... THE 
WARNING HAS BEEN CANCELLED. 

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4137 7594 4141 7590 4142 7585 4148 7580
      4142 7546 4128 7550

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 11:03 AM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 19, 11:03 AM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1103 AM EDT WED AUG 19 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO NORTHERN PENNSYLVANIA BY THIS EVENING
ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. THIS FRONT
WILL WORK BACK NORTH AS A WARM FRONT ON THURSDAY. UNSETTLED
WEATHER IS EXPECTED ON THURSDAY AND FRIDAY WITH WARM AND HUMID
CONDITIONS SUPPORTING THE DEVELOPMENT OF MORE SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
14Z HAND DRAWN SFC ANALYSIS SHOWS COLD FRONT BISECTING CNTRL NY
WITH DWPTS STARTING TO DROP FROM WRN TO N CNTRL NY. FRONT IS
MOVING SLOWLY AND EXPECT IT WILL STALL OUT ACROSS NEPA THIS
AFTERNOON. PLENTY OF LAYERED CLOUDS AROUND THE REGION THIS
MORNING...BUT EXPECT WE WILL STILL DESTABILIZE SUFFICIENTLY FOR
SCT SHRA/TSRA TO DEVELOP THIS AFTERNOON WITH THE FOCUS ALONG AND
AHEAD OF THE FRONT...MAINLY IN NEPA. THIS IS VERY SIMILAR TO PREV
FCST...BUT WITH SLIGHTLY MORE INSTABILITY EXPECTED I HAVE UPPED
POPS A BIT FOR THE AFTERNOON. SOME ISOLATED ACTIVITY IS ALSO
EXPECTED IN NY NEAR THE BORDER COUNTIES WITH EVEN LESS ACTIVITY
FURTHER NORTH.

NO CHANGES TO TEMPERATURES OR OTHER PARAMETERS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
WITH THE FRONT MOVING THROUGH THE CWA OVER NIGHT AND THE LOSS OF
DAYTIME HEATING...ACTIVITY WILL BE QUELLED FROM THE NORTHWEST TO
THE SOUTHEAST THROUGH THE NIGHT TIME HOURS. HOWEVER...THE FRONT
LOOKS TO STALL ALONG THE SOUTHERN BOUNDARY OF THE CWA. THIS WOULD
MOST LIKELY KEEP ENOUGH INSTABILITY IN THAT AREA TO CONTINUE RAIN
SHOWERS AND PERHAPS SOME THUNDERSTORM DEVELOPMENT.

BY THURSDAY...THE FRONT LIFTS BACK OUT AS A WARM FRONT. THIS WILL
BRING ANOTHER ROUND OF SHOWERS TO THE CWA AND POSSIBLE SOME
THUNDERSTORMS. THEN BY FRIDAY MORNING...YET ANOTHER LOW PRESSURE
SYSTEM MAKES ITS WAY TOWARDS THE CWA AND ANOTHER COLD FRONT YET
PUSHES THROUGH. THIS WILL BRING MORE SHOWERS AND THUNDERSTORMS FOR
SATURDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WE WILL START OFF THE LONG TERM PERIOD WITH A COLD FRONT MOVING
ACROSS THE AREA. AS THE PREVIOUS FORECASTER MENTIONED...HIGH PWATS
ON BOTH THE EURO AND GFS SUGGEST THE POTENTIAL FOR HEAVY RAIN
FRIDAY NIGHT. LIKELY POPS DURING THIS TIME LOOK GOOD. UPDATED THE
FORECAST TO REFLECT MORE OPTIMISM FOR SATURDAY...ESPECIALLY WEST
OF I-81. BOTH THE 12Z EURO AND 0Z GFS ARE IN FAIRLY GOOD AGREEMENT
WITH THE POSITION OF BILL WELL OFF THE COAST...A COLD FRONT JUST
TO OUR EAST...AND AN UPPER TROF DIGGING ACROSS THE GREAT LAKES. IF
THE MODELS ARE ACCURATE AND TIMING DIFFERENCES DO NOT POP
UP...THIS WOULD PUT US IN THE DRY SECTOR BEHIND THE FRONT...AND
AHEAD OF MOISTURE WITH THE UPPER TROF BACK TO OUR WEST. INCREASED
SUBSIDENCE MAY OCCUR DEPENDING ON THE EXACT TRACK OF BILL. JUST
GLANCED AT THE NEW 0Z EURO AND IT STILL SHOWS US IN THE SWEET SPOT
SATURDAY...BETWEEN TWO SYSTEMS AND DRY. THE EXCEPTION TO THIS IS
ACROSS THE FAR EAST DUE TO THE PROXIMITY OF THE SLOWING COLD
FRONT. CHANCE POPS ARE ALREADY IN THESE AREAS SO THAT SHOULD COVER
IT.

WHATEVER HAPPENS ON SATURDAY...THE UPPER TROF MENTIONED ABOVE WILL
MOVE INTO WESTERN NY BY SUNDAY AFTERNOON. WITH THE POSITION OF THE
UPPER TROF JUST TO OUR WEST...FELT AT LEAST LOW END SHOWER CHANCES
WERE WARRANTED. UPPER TROF MOVES OVERHEAD MONDAY WITH MORE
PRECIPITATION CHANCES BEFORE LIFTING OUT. TEMPS WILL COOL TO
SEASONAL NORMS FOR THIS TIME OF THE YEAR.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
IFR TO AT TIMES LIFR CIGS/VSBYS POSSIBLE THROUGH 15Z WITH THE
EXCEPTION OF KSYR AND KRME DUE TO FOG AND STRATUS. VISIBILITIES
IMPROVED A FOR A TIME AT KELM BUT WITH CLEAR SKIES THROUGH
DAWN...FOG IS AGAIN REFORMING. A SOUTHWESTERLY WIND AT AROUND 5KTS
MAY HELP TO IMPROVE VISIBILITIES AFTER 12Z BUT 0Z NAM BUFKIT
FORECAST SOUNDINGS SHOW THAT IFR RESTRICTIONS DUE TO CEILINGS MAY
CONTINUE THROUGH 15Z.

AFTER THE FOG BURNS OFF OUR FOCUS WILL TURN TO A COLD FRONT THAT
IS JUST NOW CROSSING LAKE ERIE AND ONTARIO. MOISTURE IN THE FORM
OF CLOUDS IS INCREASING ALONG THE FRONT ITSELF. OUT AHEAD OF THE
FRONT CLEAR SKIES THIS MORNING WILL PROVIDE ENOUGH HOURS OF
SUNSHINE TO HELP GENERATE MORE CLOUDS IN ADVANCE OF THE FRONT.
GOING FORECAST AS A CB GROUP IN TO COVER THE CHANCE FOR A SHOWER
OR THUNDERSTORM. AT THIS POINT PROBABILITY IS TOO LOW TO INCLUDE A
TEMPO GROUP. BEST TIMING FOR SHOWERS AND STORMS WOULD BE BETWEEN
15Z AND 18Z NORTH...AND 16Z AND 21Z NEAR KAVP.

OUTLOOK...

FRI...MVFR/IFR. CHC RAIN/TS
SAT...VFR.
SUN...VFR. BRIEF MVFR CEILINGS IN SHOWERS.
MON....VFR. BRIEF MVFR CEILINGS IN SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...SLI
NEAR TERM...JAB
SHORT TERM...SLI
LONG TERM...EMH
AVIATION...DJN/EMH
Hazardous weather outlook, Aug 19, 1:17 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
117 PM EDT WED AUG 19 2009

NYZ009-015>018-022>025-036-037-044>046-055-056-201730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-
117 PM EDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAINFALL MAY DEVELOP FROM FRIDAY INTO SATURDAY MORNING
AS A COLD FRONT SLOWLY MOVES THROUGH THE REGION. THE POTENTIAL FOR
FLOODING WILL HAVE TO BE MONITORED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ057-062-PAZ038>040-043-044-047-048-072-201730-
DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
117 PM EDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON WILL PRODUCE TORRENTIAL
RAINFALL AND MAY LEAD TO LOCALIZED MINOR FLOODING...ESPECIALLY IN
TYPICAL LOW LYING AREAS AND ALONG TOWN AND VILLAGE STREETS.

THERE IS ALSO A SLIGHT RISK OF SEVERE WEATHER IN THE AREA THIS
AFTERNOON. SOME THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS IN ADDITION TO HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAINFALL MAY DEVELOP FROM FRIDAY INTO SATURDAY MORNING
AS A COLD FRONT SLOWLY MOVES THROUGH THE REGION. THE POTENTIAL FOR
FLOODING WILL HAVE TO BE MONITORED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:26 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Wyoming3 hr
Aug 19, 2:19 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna41 min
Aug 19, 3:33 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Wyoming3 hr
Aug 19, 3:36 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wyoming54 min

Nearby

Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.